Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 199, NWS Lincoln, IL

August 4, 1998Knox County, Peoria County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 4, 1998, 4:10 PM CDT for Knox County, Peoria County, Stark County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1998, 4:10 PM CDT (21:10 UTC)
Expired
Aug 4, 1998, 5:00 PM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Knox County, IL, Peoria County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 93 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1229 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WUUS1 KSPI 042112 RRA
SVRSPI
ILC095-143-175-042200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
410 PM CDT TUE AUG 4 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KNOX COUNTY IN WEST CENTRAL ILLINOIS
  NORTHERN PEORIA COUNTY IN CENTRAL ILLINOIS
  STARK COUNTY IN CENTRAL ILLINOIS

* UNTIL 500 PM CDT

* AT 408 PM CDT...LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 14 MILES EAST OF GALESBURG...MOVING NORTHEAST AT 15
  MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  WILLIAMSFIELD
  PRINCEVILLE
  TOULON
  WYOMING

THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

MILLER/AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:15 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 4, 2:15 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT TUE AUG 4 1998

TIMING AND AREAL EXTENT OF SHRA/TSRA FCST PROBLEM FOR TONIGHT
AND NEXT COUPLE OF DAYS.

LATEST WV LOOP SHOWS THE NRLY STNRY UPR LOW IN ERN NEB/WRN IA.
AT THE SFC...A LOW WAS IN SE IA WITH A WRM FNT ALNG/JUST SOUTH
OF I-80 AT 18Z. A SHORTWAVE IN CENT IL WAS RESP FOR THE TSRA IN
ERN IL ERLY THIS AFTN. CONVECTION HAS ALSO BEEN DEVELOPING INVOF
OF THE SFC LOW AND IN THE WARM SECTOR WHERE GREATEST INSTAB AND
MOCONV WAS PRESENT ACCRDG TO 18Z ADAP. CONVECTION DEVELOPING IN
XTRM ERN MO AND SE IA WILL GIVE CENT IL ITS NEXT ROUND OF TSRA
ERLY THIS EVE. PLENTY OF AVBL MOISTURE WITH SFC DEW PTS IN LWR 70S
AND PW/S 1.5-2.0 INCHES WILL COMBINE WITH RELATIVELY WEAK FLOW
ALOFT TO PRODUCE ISOLD AREAS OF HEAVY RAFL.

OVERNIGHT THE SFC LOW IS FCST REMAIN NRLY STNRY AND SLOLY DRIFT
TWD NW IL ON WED-ERLY THU. THIS IS IN RESPONSE TO A SHORTWAVE
IN MANITOBA WHICH IS PROGD TO DROP DOWN THE BACKSIDE OF THE TROF
TWD THE SRN PLAINS. THIS WILL KEEP THE MAIN UPR LOW NRLY STNRY IN
WRN IA...RESULTING IN LTL EASTWARD PROGRESSION OF SFC FEATURES.
THIS SHORTWAVE WILL ALSO EJECT A SHORTWAVE IN THE PLAINS ACRS NRN
IL ON WED. THE RESULT WILL BE CONTD PERIODS OF SHRA/TSRA IN MUCH
OF CENT IL. TOUGH TO PINPOINT TIMING...BUT IT APPRS BEST CHCS
WILL BE THIS EVE/ERLY TONIGHT AND AGAIN DURING DAY WED DUE TO BOTH
DIURNAL AFFECTS AND TIMING OF SHORTWAVES AROUND MAIN UPR LOWf.

WORK ZONES FOR FIRST PERIOD WILL BE SENT SHORTLY AS ADMSPI.

PIA   70/83  67
SPI   70/83  57
DEC   69/83  57
CMI   69/84  57
LWV   70/85  46

MILLER

In the hours before

Special weather statement, Aug 4, 11:10 AM CDT, 5 hours before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-051100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1110 AM CDT TUE AUG 4 1998

ALTHOUGH THUNDERSTORMS ARE EXPECTED AT TIMES...NO SEVERE <WEATHER
IS ANTICIPATED IN CENTRAL OR SOUTHEAST ILLINOIS THIS AFTERNOON
INTO TONIGHT.

MILLER
Special weather statement, Aug 4, 11:10 AM CDT, 5 hours before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-051100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1110 AM CDT TUE AUG 4 1998

ALTHOUGH THUNDERSTORMS ARE EXPECTED AT TIMES...NO SEVERE <WEATHER
IS ANTICIPATED IN CENTRAL OR SOUTHEAST ILLINOIS THIS AFTERNOON
INTO TONIGHT.

MILLER
Special weather statement, Aug 4, 2:45 PM CDT, 1 hour 25 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-051100-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT TUE AUG 4 1998

SYNOPSIS...WARM AND VERY HUMID AIR WILL RESULT IN THE
DEVELOPMENT OF THUNDERSTORMS IN CENTRAL ILLINOIS LATE
THIS AFTERNOON AND EARLY THIS EVENING.

SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WEST OF A LINE
FROM BLOOMINGTON THROUGH DECATUR TO TAYLORVILLE LATE THIS
AFTERNOON INTO THIS EVENING. SPOTTER ACTIVATION MAY BE
NEEDED AS A RESULT.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:41 PM CDTFlash Flood WarningILXChampaign, Vermilion2 hr
Aug 4, 5:19 PM CDTSevere Thunderstorm WarningILXPeoria56 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.